Alert archive / New York / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 2, NWS Binghamton, NY

February 22, 1997Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Feb 22, 1997, 10:01 AM EST for Oneida County, New York. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 22, 1997, 10:01 AM EST (15:01 UTC)
Expired
Feb 22, 1997, 11:00 AM EST
In force
59 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Oneida County, NY

What was reported inside it

TimeReportWhereRemark
Feb 22, 10:20 AM ESTThunderstorm WindHinckley, NYThe line of thunderstorms which produced wind damage across the northern half of Chenango county extended up into Oneida county as well with several additional wind damage reports. Many large trees and power lines were knocked over near Hinckley and also in a

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALB), launched 12:00Z, 3.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1997-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1997-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 221501
SVRBGM
NYC017-023-053-065-221600-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1001 AM EST SAT FEB 22 1997
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1100 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN CENTRAL NEW YORK
 
   ...CHENANGO COUNTY...CORTLAND COUNTY...MADISON COUNTY
   ...ONEIDA COUNTY
 
AT 10 AM WEATHER SERVICE DOPPLER RADAR SHOWS A LINE OF FAST MOVING
THUNDERSTORMS MOVING INTO CORTLAND...MADISON...AND ONEIDA COUNTIES.
THESE STORMS WILL PRODUCE WINDS IN EXCESS OF 60 MPH RESULTING IN DOWNED
TREES AND POWER LINES AS THEY MOVE ACROSS THESE COUNTIES BETWEEN 10 AND
11 AM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 2:11 AM EST, 7 hours 50 minutes earlier.

Area forecast discussion, Feb 22, 2:11 AM EST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
209 AM EST SAT FEB 22 1997

UPR AIR ANALYSIS SHOWS STG JET HAS SHIFTED A BIT FURTHER S OVR THE LAST
24 HRS AND EXTENDED FM DEEP IN THE HEART OF TX...NO NOT THE SONG...INTO
N NY AND ME. MID LVL JET RACED NE THRU CENTRAL PA AND CENTRAL NY WITH
LOW CENTERED JUST NORTH OF OH AT 00Z. RAMSDIS WV IMAGERY SHOWED THE DRY
INTRUSION THAT EXTENDED FM THE PACIFIC INTO THE W GULF OF MEXICO
YESTERDAY DID JUST AS EXPECTED AND PUSHED NE INTO THE OH VALLEY FORCING
TONGUE OF MSTR TO THE E AND CUTTING OFF MSTR TO THE CDFNT. THANKS WJ AT
HPB FOR THE COORDINATION YESTERDAY. FIRST OF TWO CDFNTS WAS OVR CENTRAL
OH AND SECOND FNT WAS PUSHING INTO TOL. SECONDARY WILL OVERTAKE THE
FIRST FNT BEFORE PASSING THRU THE FA.

RADARS TO THE W WERE VIRTUALLY PCPN FREE THIS MORNING AND WITH DRY SLOT
BETWEEN THE FA AND THE CDFNT...PCPN WILL BE LIMITED AND CONFINED TO THE
FNT AND BEHIND IT. FNT WILL PASS THRU THE FA AROUND NOON TODAY. TEMPS
CURRENTLY IN THE UPR 50S AND THEY SHOULD REMAIN THERE THRU THE REST OF
THE NIGHT. FOR THIS MORNING...WENT ABOVE GUIDANCE FOR MAX TEMPS AND
SAID MORNING HIGHS IN THE UPR 50S. SHARP CONTRAST IN TEMPS W AND E OF
THE CDFNT. AS FNT PUSHES THRU THE AREA...IT WILL BE NOTICEABLE. TEMPS
WIL DROP THRU THE 40S INTO THE 30S BY EVENING.

THEN FOR TONIGHT...NOT TOO CRAZY IN CLEARING THINGS OUT RAPIDLY. LOTS
OF LOW LVL MSTR REMAIN OVR THE AREA IN CYCLONIC FLOW. PLUS...PLENTY OF
CLOUDS UPSTREAM. SOUNDINGS FOR THE ETA MODEL DO SUPPORT SOME DRYING IN
THE MID AND UPR LVLS BUT INVERSION SETTLES DOWN AND TRAPS LOW LVL MSTR.
DECIDED ON A GRADUAL CLEARING BY MORNING SCENARIO.

ANOTHER SHOT OF MSTR ASSOCIATED WITH A WEAK SHORTWAVE WILL ROT THRU THE
FA ON SUN. I WAS TEMPTED TO ADD A MENTION OF FLURRIES OR LIGHT SNOW BUT
POPS WERE SO LOW AND WILL OPT FOR A PARTLY SUNNY FCST INSTEAD.

.BGM...NONE.

LAKE SNOW OUTLOOK
7 AM SAT TO 7 PM SAT...Y.   FLOW BECOMES 300 TO 310 LATE IN THE PD.
7 PM SAT TO 7 AM SUN...Y/A. LO BAND DRIFTS SOUTH ACROSS ONONDAGA AND
                            MADISON.
7 AM SUN TO 7 PM SUN...Y/A. LO BAND SHIFTS BACK N TO N ONEIDA COUNTY
                            DURING THE PD.

LOMBARDY

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 10:01 AM ESTSevere Thunderstorm WarningBGMChenango, Cortland, Madison59 min

Nearby

Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.